Feeling nauseous after a stomach reduction? This is what causes it and this is what you can do about it
Do you often feel nauseous after your stomach reduction? Of course this is very unpleasant. You’re relieved that the surgery is over. You’re not waiting for that nauseous feeling or vomiting. Unfortunately, it is very common. In this blog, we tell you what causes nausea. And we give tips to reduce or even prevent it.
Why do you get nauseous?
Nausea after weight loss surgery can have many causes. Your body hurts and your digestive system is still sensitive from the surgery. The duration of anesthesia and medication can also play a role. With a Gastric Sleeve, if the distance between the small intestine and the sphincter (the pylorus) of the stomach is short, the stomach empties faster. This could lead to nausea. In addition, narrowing of the stomach prevents food from passing properly. Sometimes surgery makes you produce more 5-hydroxytryptamine. This amino acid appears to be linked to nausea and vomiting.
Can food cause nausea?
Yes, definitely. Some people cannot tolerate certain foods well after surgery. Especially red meat, pasta and bread cause symptoms. Fortunately, a food intolerance is often only temporary. In addition, there is dumping syndrome. This means that food falls into the small intestine too quickly and in chunks that are too large (dumping). This is because the sphincter muscle has been removed or is malfunctioning. The stomach then has no time to grind food properly.
Have you ever had a huge scare that made you nauseous? Do you get nauseous when you remember an unpleasant event or when you see something unpleasant? Or do you smell food that has made you sick before and you immediately feel a nauseous feeling coming on? This is not surprising, because nausea is strongly related to your brain. Emotions can trigger physical reactions. Fear is also a trigger. For something you find exciting, but also the fear of nausea or vomiting itself.
Nausea caused by multivitamins
Some people get nauseous after taking a WLS multivitamin. This may be because your stomach, esophagus or small intestine is sensitive. In addition, the high dosage of vitamins and minerals is a possible cause. Especially iron, which is found in multivitamins, can cause a reaction. The time of intake, how you take the multivitamins and the combination with food can also cause nausea. At FitForMe, we are constantly working to improve our multivitamins to reduce the risk of nausea and vomiting.
Top tips to combat nausea
Now, of course, you want to know how to reduce and preferably prevent nausea altogether. So that it affects you as little as possible and does not limit your daily life.
- Eat small amounts, chew well and don’t eat and drink at the same time.
- Ginger soothes the stomach. Make a cup of fresh ginger tea and slowly drink small sips.
- Focus on your breathing and consciously take several deep breaths in and out.
- Get some fresh air. Go outside and quietly breathe deeply in and out for about 10 minutes.
- Find distractions so you don’t think about the feeling of nausea. For example, put on soothing music.
Tips for nausea from multivitamins
- Take the multivitamin during or immediately after a meal. Do not take it on an empty stomach.
- Experiment with the time of taking it. Maybe the multivitamin is giving you nasea after breakfast but not after dinner.
- If that doesn’t help, take the multivitamin before bed. When you’re asleep, you won’t feel nauseous.
- You can also try a chewable vitamin* if you are currently using a capsule.
- Take the multivitamin with green tea or a sugar-free drink if water is too heavy for you.
Want to read more about easy multivitamin intake?
Still nauseous? We’re happy to help
Nausea or vomiting after surgery is anything but pleasant. Nevertheless, stomach reduction surgery remains a valuable tool in the fight against obesity and related health issues. Hopefully these tips will be of use to you. Are you still nauseated, for example after taking your multivitamins? Then please contact us. Our specialized dieticians will be happy to advise you.
*Sources: (Sen, 2020), (Fallatah, 2013), (Bunch, 1992).